Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 14, NWS North Platte, NE

September 5, 202022 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Sep 5, 2020, 6:55 PM MDT for 22 counties in Nebraska. It took effect at Sep 5, 2020, 7:00 PM MDT. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2020, 6:55 PM MDT (00:55 UTC)
In effect from
Sep 5, 2020, 7:00 PM MDT
Expired
Sep 6, 2020, 6:10 PM MDT
In force
23 hr
Issued by
NWS North Platte, NE
All 22 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 35 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
3808 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WWUS83 KLBF 060055
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
755 PM CDT Sat Sep 5 2020

...CRITICAL FIRE WEATHER CONDITIONS SATURDAY NIGHT THROUGH SUNDAY
EVENING...

.Overnight recovery will be low with min RH overnight values
ranging from near 40% to 60%. Min RH on Sunday will be in the
teens with some of the lowest values occurring during the early to
mid afternoon hours. Northerly winds sustained around 20 mph with
gust up to 30 mph. 

NEZ204-061500-
/O.CAN.KLBF.FW.W.0013.000000T0000Z-200906T0200Z/
/O.NEW.KLBF.FW.W.0014.200906T0100Z-200907T0200Z/
Eastern Panhandle/Crescent Lake NWR-
655 PM MDT Sat Sep 5 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT SUNDAY FOR WIND AND
LOW RELATIVE HUMIDTY FOR THE EASTERN PANHANDLE AND WESTERN
SANDHILLS...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low 12 percent.

* Temperatures...In 90s.

* Impacts...Any fire starts will be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ206-208-210-219-061500-
/O.NEW.KLBF.FW.W.0014.200906T0100Z-200907T0200Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Frenchman Basin-Loess Plains-
755 PM CDT Sat Sep 5 2020 /655 PM MDT Sat Sep 5 2020/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ SUNDAY
FOR WIND AND LOW RELATIVE HUMIDTY FOR PORTIONS OF NORTH CENTRAL
AND SOUTHWEST NEBRASKA...

* Affected Area...In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ210...Fire Weather Zone 210 
  Frenchman Basin. In NEZ219...Fire Weather Zone 219 Loess 
  Plains.

* Winds...North 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Temperatures...In the 90s to near 100.

* Impacts...Any fire starts will be very difficult to control.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
2 follow-up statements
637 
WWUS83 KLBF 060820
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
320 AM CDT Sun Sep 6 2020

...CRITICAL FIRE WEATHER CONDITIONS INTO THIS EVENING...

NEZ204-206-208-210-219-070200-
/O.CON.KLBF.FW.W.0014.000000T0000Z-200907T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Frenchman Basin-Loess Plains-
320 AM CDT Sun Sep 6 2020 /220 AM MDT Sun Sep 6 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ210...Fire Weather Zone 210 
  Frenchman Basin. In NEZ219...Fire Weather Zone 219 Loess 
  Plains.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 14 percent.

* High Temperatures...In the 90s.

* Impacts...Any fire starts will be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
969 
WWUS83 KLBF 070010
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
710 PM CDT Sun Sep 6 2020

NEZ204-206-208-210-219-070115-
/O.CAN.KLBF.FW.W.0014.000000T0000Z-200907T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Frenchman Basin-Loess Plains-
710 PM CDT Sun Sep 6 2020 /610 PM MDT Sun Sep 6 2020/

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITY AND GUSTY WINDS 
FOR MUCH OF WESTERN NEBRASKA...

The National Weather Service in North Platte has cancelled the
Red Flag Warning.

The gusty winds have mostly tapered across the eastern panhandle,
the Sandhills, and southwest Nebraska. Meanwhile, humidity is
slowly recovering above critical values. Forecast maximum humidity
tonight ranges from near 70 percent in southwest Nebraska (fire
zones 204 and 210) to 80 percent in north central Nebraska
(eastern fire zone 208 and 209).

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Sep 5, 5:34 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 5, 5:34 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Sat Sep 5 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 320 PM CDT Sat Sep 5 2020

Sfc low pressure across the nrn High plains will move east into
the upper Midwest tonight and pull a cold front through wrn and
ncntl Nebraska after midnight. The models indicate temperatures at
h700mb and h850mb fall a few degrees Celsius during the day
Sunday. The temperature forecast leans on the guidance blend plus
bias correction for highs in the 90s to near 100. Warmest
temperatures should occur across swrn Nebraska. This forecast is a
few degrees cooler than the previous forecast across ncntl
Nebraska but a degree or two warmer than the short term model
blend. A check on high clouds suggests Sunday will be another day
of full-sun.

The low pressure system across the upper Midwest will move northeast
into Ontario and deepen Sunday night. A strong area of Pacific-Polar
high pressure will begin moving south through western Canada. North
and northeast winds which developed with the passage of a cold front
late tonight will continue Sunday and Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 320 PM CDT Sat Sep 5 2020

The ECM, NAM and GFS are uncharacteristically similar in the
timing, location and intensity of an early fall storm to affect
wrn and ncntl Monday and Tuesday. All models indicate a prolonged
period of 25 to 30 mph east winds developing Monday night which
back to the north- northeast during the day Tuesday and diminish
around sunset. The forecast nudges winds up to around 25 mph and
later forecasts will likely increase them further given the
caliber of this storm dropping through the Rockies. The 500m AGL
winds in all three models are 25 to 30 kts which translates to 25
to 30 mph at the sfc. The risk of high winds at this point would
appear to be limited to gusts which is hard to predict 72 hours
away.

All models also indicate a strong area of midlevel frontogenesis and
low level saturation fueling the 1 inch rainfall totals suggested by
WPC. Snow levels in the NAM and GFS fall to between 3000 and 4000
feet Tuesday morning. The forecast uses the conservative 4000 foot
snow level which limits snow to the western Sandhills and the
Pine Ridge. This is close to the SREF model and WPC. Later
forecasts may lower snow levels but at this juncture of the
forecast, the north-northeast boundary layer winds could easily
limit snow levels to the higher 4000 foot range.

The storm will be tapping into Polar sfc high pressure, currently
moving south through the Canadian northwest, and strong Pacific high
pressure just of the coast of British Columbia. The consolidated
high pressure strengthens to 1040 mb across MT Tuesday morning and
then drops south through the High Plains Tuesday and Wednesday. This
pattern favors Nebraska for the cold temperatures. The blended
forecast today came in a couple of degrees cooler for highs Tuesday
in the 40s. The combination of an upper low forming across Colorado
late Tuesday and periods of deeper lift supports rain and snow
throughout the day Tuesday. The deep lift will tap into the
-15C to -20C temperatures at h500mb for efficient snow growth. Once
this lift cuts out, the snow potential will decrease.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 634 PM CDT Sat Sep 5 2020

Wind is the primary aviation weather concern through the forecast
period as VFR will continue. Gusty surface winds will keep up
overnight with low level wind shear conditions developing. A
strong cold front crosses the area in the morning, signaling a
transition from southerly to northwesterly winds. Gusts exceeding
20 kts are anticipated again tomorrow.

&&

.FIRE WEATHER...
Issued at 320 PM CDT Sat Sep 5 2020

Humidity will fall to around 15 percent along and west of highway
83 Sunday. The wind forecast, a guidance blend plus bias correction,
suggests winds will decrease in speed during the peak heating
period of the afternoon; negating the need for a Red Flag warning.
Fire weather conditions are expected to remain elevated
throughout the afternoon but remain below the Red Flag criteria.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for NEZ204.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
FIRE WEATHER...CDC
Hazardous weather outlook, Sep 5, 2:10 PM MDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Sat Sep 5 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-062015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Sat Sep 5 2020 /210 PM MDT Sat Sep 5 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Relative humidity values in the lower teens and wind gusts of up
to 35 miles per hour will lead to critical fire danger this afternoon
and evening across portions of the western Sandhills and eastern
Panhandle. Critical fire danger will persist until 8 pm MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Near critical fire weather conditions look possible again on
Sunday across western Nebraska, with relative humidity values in
the teens, however winds are expected to be below warning criteria.

A strong cold front is expected to move through the region Monday
night into Tuesday. This will lead to the potential for temperatures
in the lower 30s west of Highway 83 on Wednesday morning. Frost
and freeze conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.